Nebraska, 2022Damaging Winds in Nebraska, July 4, 2022
July 4, 2022 · NWS GLD · 4 events in 1 county or zone
On July 4th, evening thunderstorms developed in the far-southwestern portion of Nebraska. These thunderstorms produced microburst wind gusts that measured up to 84 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 4th, evening thunderstorms developed in the far-southwestern portion of Nebraska. These thunderstorms produced microburst wind gusts that measured up to 84 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 4:59 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 4, 4:59 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
459 PM MDT Mon Jul 4 2022
.SHORT TERM...(This evening through Thursday)
Issued at 230 PM MDT Mon Jul 4 2022
Tonight...isolated to scattered thunderstorms will gradually come to
an end after midnight. Low temperatures are expected to range from
the lower to middle 60s in far eastern Colorado to the middle 60s to
middle 70s elsewhere.
Tuesday-Tuesday night...it appears from the 700-500mb fields that
another batch of moisture embedded within a plume of monsoonal
moisture moves into the area during the times of peak heating
(afternoon) supporting chance pops for thunderstorms. Chance pops
continue in the evening before decreasing from west to east after
midnight. High temperatures remain in the middle 90s to around 105
degrees with low temperatures in the lower 60s to lower 70s. With
precipitable water values around 1.25 to 1.50 inches and 0-6km winds
of 10 to 20 mph brief downpours are possible. A Heat Advisory has
been issued for the early afternoon through early evening hours
for locations generally east of a line from Trenton to Colby and
Gove. In these areas, heat index values of 103F to 106F are
expected.
Wednesday-Wednesday night...the forecast area remains in monsoonal
flow, in between upper level high pressure over the southern states
and low pressure off the coast of the Pacific Northwest. Shower and
thunderstorm chances increase from afternoon into the evening
then dissipate after midnight. High temperatures are currently
forecast to be in the upper 80s to upper 90s which is close to the
better performing temperature guidance from the past 7 days. Low
temperatures are expected to range from 60 to 70 degrees.
Thursday...little change in thinking from Wednesday with monsoonal
flow and increasing chances for thunderstorms in the afternoon. High
temperatures continue to cool down a bit with readings in the middle
80s to middle 90s, similar to the NBM and better performing guidance
from the past 7 days and similar to typical mixing at 850mb.
.LONG TERM...(Friday through Monday)
Issued at 110 PM MDT Mon Jul 4 2022
The long term period remains relatively dry and warm. Will need to
watch for potential issues related to heat this weekend.
Going into the end of this week and beginning of next week, the main
feature of interest will be the 500mb ridge over the center of the
CONUS. With the ridge axis near or over the area, temperatures will
remain above average and storm chances will remain low and confined
to the afternoon/evening hours. Currently have 90's and 100's
forecasted for highs and POPs around 10 to 20%. With a rather benign
surface pattern (relatively low pressure over the area) and the
upper ridge over the area, the flow is forecasted to be weak which
will keep winds relatively low and lower the chances for critical
fire weather conditions.
In regards to heat, current forecasts suggest that the area will
remain below heat advisory criteria. However, looking at ensemble
ranges for 850mb temps, high temperatures could be warmer than
currently forecasted. Also, moisture availability remains a bit
uncertain. It is unlikely that the area would see an increase in
moisture to support higher storm chances, but surface dewpoints a
few degrees higher could support heat index values near the mid
100's for locales east of Highway 83.
For Monday, there is the potential that an upper trough over Canada
may dig south over the Eastern CONUS. If this displaces the ridge a
bit, highs may be slightly cooler and not reach 100. There could
also be higher chances for thunderstorms during the
afternoon/evening hours.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 459 PM MDT Mon Jul 4 2022
A weak area of low pressure will traverse the region during most
of the forecast period, bringing mainly a mix of VFR mid/high
clouds. Through about 06z Tuesday though, both sites will see
VCTS potential.
Winds for KGLD, south 10-15kts through 06z Tuesday, then meandering
from west-southwest to west-northwest. By 18z, back to southerly.
Winds for KMCK, east 10-15kts through about 02z-03z Tuesday, then
southeast. By 08z, light/variable becoming southeast around 10kts
by 18z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-016-
029.
Heat Advisory from 1 PM to 9 PM CDT Tuesday for KSZ002>004-
014>016-029.
CO...NONE.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.
Heat Advisory from 1 PM to 9 PM CDT Tuesday for NEZ080-081.
&&
SHORT TERM...99
LONG TERM...KAK
AVIATION...JNHazardous weather outlook, Jul 4, 2:30 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
230 PM MDT Mon Jul 4 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
230 PM MDT Mon Jul 4 2022 /330 PM CDT Mon Jul 4 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Heat Advisory remains in effect for portions of the area today,
mainly along and east of Highway 83 where heat indices will approach
103 degrees.
Isolated to scattered thunderstorms are expected through about
midnight MDT (1 AM CDT), mainly along and east of the Colorado
Kansas border. The primary hazard will be sudden and potentially
damaging wind gusts up to 70 mph followed by a brief period of
locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
A Heat Advisory is in effect from 1 PM CDT to 9 PM CDT Tuesday
afternoon and evening for locations generally east of a line from
Trenton to Colby and Gove. Heat index values will range from 103 to
106 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. We would appreciate severe
weather reports via telephone and social media.
In the hours before
Local storm report, Jul 4, 2:44 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM EXCESSIVE HEAT 2 ENE COLBY 39.39N 101.02W
07/04/2022 M105 F THOMAS KS MESONET
MESONET STATION CW0352 2 E COLBY.
&&Special weather statement, Jul 4, 3:35 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
435 PM CDT Mon Jul 4 2022
KSZ015-042145-
Sheridan KS-
435 PM CDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of northwestern
Sheridan County through 445 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Rexford, or 12 miles northwest of Hoxie, moving north
at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Selden around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3937 10057 3941 10072 3957 10072 3957 10044
TIME...MOT...LOC 2135Z 201DEG 24KT 3947 10063
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KAKLocal storm report, Jul 4, 3:59 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM EXCESSIVE HEAT NORCATUR 39.84N 100.19W
07/04/2022 M106 F DECATUR KS MESONET
MESONET STATION FW8153 NORCATUR.
&&Local storm report, Jul 4, 4:00 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM EXCESSIVE HEAT 1 NNW OBERLIN 39.83N 100.53W
07/04/2022 M105 F DECATUR KS AWOS
AWOS STATION KOIN OBERLIN.
&&Special weather statement, Jul 4, 4:48 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
548 PM CDT Mon Jul 4 2022
KSZ003-015-042315-
Sheridan KS-Decatur KS-
548 PM CDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of northwestern
Sheridan and southwestern Decatur Counties through 615 PM CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Rexford, or 12 miles northwest of Hoxie, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Selden around 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3934 10064 3940 10072 3966 10064 3953 10038
TIME...MOT...LOC 2248Z 211DEG 23KT 3945 10065
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MRCSpecial weather statement, Jul 4, 6:11 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
711 PM CDT Mon Jul 4 2022
KSZ014-050045-
Thomas KS-
711 PM CDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of central Thomas
County through 745 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near
Levant, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Colby around 730 PM CDT.
This includes Interstate 70 in Kansas between mile markers 46 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3930 10112 3936 10122 3949 10113 3937 10096
TIME...MOT...LOC 0011Z 231DEG 13KT 3935 10113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MRCThunderstorm Wind, Red Willow
- When
- July 4, 6:30 PM CST to 6:33 PM CST
- Where
- Red Willow County, 0.87 mi NW of (Mck)mc Cook Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.210, -100.590
KMCK ASOS measured a 70 mph thunderstorm wind gust along with 54 mph sustained winds at its location.
Thunderstorm Wind, Red Willow
- When
- July 4, 6:30 PM CST to 6:45 PM CST
- Where
- Red Willow County, 2.73 mi ESE of Perry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.210, -100.670
Report received via social media of estimated thunderstorm wind gusts of 60 mph continuing at location for a duration of 15 minutes.
Thunderstorm Wind, Red Willow
- When
- July 4, 6:40 PM CST to 6:45 PM CST
- Where
- Red Willow County, 0.86 mi NW of (Mck)mc Cook Arpt
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.209, -100.591
KMCK ASOS reported a 84 mph thunderstorm wind gust at its location.
Thunderstorm Wind, Red Willow
- When
- July 4, 6:53 PM CST
- Where
- Red Willow County, 0.86 mi NW of (Mck)mc Cook Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.209, -100.591
KMCK ASOS reported a 68 mph thunderstorm wind gust at its location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 4 to 8, 20222 deaths · 11 events
- Excessive Heat in Kentucky, July 4 to 8, 202223 injured · 22 events
- Flash Flooding in Washington, July 4, 2022$1.1 million · 2 events
- Lightning Strike in Alabama, July 4, 2022$500,000 · 1 event
- Flood and Damaging Winds in Illinois, July 4 to 5, 202265 kt wind · 69 events
- Flash Flood and Lightning Strike in South Carolina, July 4, 20221 injured · $100,000 · 2 events
- Excessive Heat and Heat in Tennessee, July 4 to 9, 202256 events
- Excessive Heat and Heat in Mississippi, July 4 to 9, 202244 events
- Flash Flooding in South Carolina, July 4, 2022$32,000 · 9 events
- Excessive Heat and Heat in Arkansas, July 4 to 9, 202225 events
- Hail and Damaging Wind in Montana, July 4 to 5, 20222.75 in hail · 23 events
- Heat in Texas, July 4 to 8, 202221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044217, 1044218, 1044219, 1045228.